Alert archive / Minnesota / Special Weather Statements in 2017
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jun 14, 2017, 12:38 AM CDT for Dakota County, Goodhue County, Minnesota. It was in force for 52 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2017, 12:38 AM CDT (05:38 UTC)
- Expired
- Jun 14, 2017, 1:30 AM CDT
- In force
- 52 min
- Issued by
- NWS Twin Cities, MN
Counties Dakota County, MN, Goodhue County, MN
The radar
The Minneapolis radar (KMPX), 73 km from the middle of the area, began a volume at 05:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 12:40 AM CDT | TSTM WND DMG | Farmington, MN | HWY 3 CLOSED BY DOWNED POWER LINES. |
| Jun 14, 12:40 AM CDT | TSTM WND DMG | Farmington, MN | TREES AND POWER LINES DOWN NEAR INTERSECTION OF HWY 50 AND HWY 3. |
| Jun 14, 12:51 AM CDT | TSTM WND DMG | 1 Wnw Vermillion, MN | FOUR MATURE TREES WERE UPROOTED ON THE PROPERTY, INCLUDING ONE THAT WAS DRUG A FEW FEET FROM IT'S BASE. |
| Jun 14, 1:10 AM CDT | TSTM WND GST 51 | 7 Sse Cannon Falls, MN | MESONET STATION MN042, CANNON FALLS 7SSE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 5.6 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2418 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1530 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 373 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
047
WWUS83 KMPX 140538
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1238 AM CDT WED JUN 14 2017
MNZ070-077-078-140630-
Dakota-Rice-Goodhue-
1238 AM CDT WED JUN 14 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN DAKOTA...
CENTRAL GOODHUE AND NORTHEASTERN RICE COUNTIES...
At 1238 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Lakeville to near Bridgewater. Movement
was east at 55 mph.
Wind gusts of 50 to 55 mph and pea size hail are possible with these
storms.
Locations impacted include...
Northfield, Red Wing, Lakeville, Apple Valley, Hastings, Rosemount,
Farmington, Cannon Falls, Goodhue, Stanton, Welch and Vasa.
This includes U.S. Highway 61 between mile markers 87 and 104.
LAT...LON 4438 9320 4473 9317 4474 9282 4467 9266
4464 9262 4461 9261 4460 9256 4457 9255
4457 9251 4456 9245 4438 9243
TIME...MOT...LOC 0538Z 254DEG 46KT 4469 9325 4440 9328
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 14, 12:13 AM CDT, 25 minutes earlier.
Area forecast discussion, Jun 14, 12:13 AM CDT, 25 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1213 AM CDT Wed Jun 14 2017 .SHORT TERM...(This evening through Wednesday) Issued at 302 PM CDT Tue Jun 13 2017 Potentially very active short term is in store, with severe weather possible this evening/tonight, followed by what could be our fourth day in a row of severe weather Wednesday. We'll start with this afternoon. First, when looking at forecast shear/instability parameters along with forecast soundings for today, the first reaction we have been hearing around the office is wow. The type of environment forecast to be over MN today is something that we only see maybe a couple of times a decade up here. 3000-5000 j/kg of MLCAPE, 40-50 kts of deep shear, h85 jet increasing to between 40 and 50 kts, and effective storm relative helicity north of the warm front forecast to get up between 300 and 600 m2/s2. That warm front shows up well on the 0.5 degree reflectivity from MPX just into the far southern Twin Cities metro area and by most accounts, it is forecast to get up to or a little north of I-94. So that leads to the next question of what's a miss to keep us from having a major severe weather outbreak? There are three problems. First, there is strong subsidence in the wake of the this mornings MCS as evidence by the rapidly clearing skies and wake low across northern MN and rising h5 heights across the entire area. Second, we have a very warm EML overhead, with a pronounced warm nose and capping inversion noted on forecast soundings at h7, with temps at this level around 14C. This warm air around h7 also shows up well on 7.34 micron GOES-16 low level water vapor imagery, with very warm values coming up out of the central plains. The other problem deals with the orientation of our shear and horizontal vorticity vectors, which is pretty much parallel to predicted storm motion. The shear vectors parallel to storm motion diminishes the tornado threat, as this favors rapid upscale growth to linear systems, while discrete cells end up ingesting primarily cross-wise as opposed to stream-wise vorticity. SPC did nudge their 10% tornado probability east toward St. Cloud, which was likely in response to the HRRR this morning, which had been developing discrete cells this afternoon ahead of the warm front in west central MN. However, since 17z, the HRRR has abandoned that idea and instead has joined the rest of the CAMS in saying the capping wins out today, with the MPX area awaiting the arrival of a line of thunderstorms out of Dakotas, that will form in response to falling heights and a weakening cap associated with a short wave currently working out of southeast Wyoming. For tonight, current expectations is that the greatest severe threat will reside across the northern half of the MPX coverage area, with storm coverage across the southern half of the area more questionable. Moisture transport on the RAP at h85 shows the low level jet splitting as it work across MN, with one enhanced area going up across northeast MN and another area coming up out of KS into central IA. The 18z HRRR follows this forcing pretty close taking one MCS northeast across western MN toward Lake Superior, with it's south end swinging through the Twin Cities, while a second MCS moves into southern IA associated with the southern LLJ enhancement. Of course, we aren't done with this tonight as the cold front will be slow to move east. There is still uncertainty with if/when/where storms develop Wednesday, but we have seen a slowing in the cold front in the models, most pronounced with the GFS. This slowing explains the western shift in the day 2 convective outlook. CAMs and deterministic models are all over the board with how convection evolves tomorrow. The problem is upper forcing is more in question with the front Wednesday. The main upper low will be up west of the Winnipeg lakes, with a subtle short wave being the main forcing for storms. The GFS is slowest with the wave, bringing it through our area during the afternoon, which allows storms to develop along the I-35 corridor. The ECMWF has this same wave pushing into northeast WI by the afternoon, with storms largely east of our area. The severe threat is definitely conditional, but severe parameters would support all modes of severe weather if we see convection, though once again, we would like see a quick transition to a more linear convective mode. .LONG TERM...(Wednesday night through Tuesday) Issued at 327 PM CDT Tue Jun 13 2017 Still some uncertainty on where the cold front will be located Wednesday evening but current consensus suggests it being oriented roughly along the MN/WI border, keeping thunderstorm chances constrained to west-central WI & far-southeast MN. MLCAPE values of 1500-2500 J/kg and deep shear values of 30-40 kts would certainly be supportive of some strong to severe thunderstorm segments & clusters across western WI, with damaging wind gusts and large hail the main threats. The cold front clears the area by Thursday morning with clearing & drying behind the front leading to a warm but pleasant day. Unsettled weather returns Friday & through the weekend as a 100 kt upper level jet & deepening trough over the western Great Lakes provides forcing for at least some scattered precip chances each day. Instability looks to be low each day as the warm front & greatest CAPE looks to set up further to the south over Iowa so strong/severe thunderstorms are not expected. The heaviest rainfall is expected Friday night into early Sunday morning where PW values potentially over 1.5" could result in locally heavy rainfall, primarily over southern MN. Decent rain chances will continue through the day Saturday into Sunday morning as the strong forcing aloft will continue to kick off scattered showers & thunderstorms, but we will be looking at on & off showers & thunderstorms vs an all day washout. The upper level trough moves east of the area by Sunday afternoon ushering in NW flow with drier weather & much cooler temperatures, though still close to normal. Models begin to diverge towards Tuesday with the Euro placing us in a drier pattern stuck between the broad trough off the east coast, & a developing ridge over the west. The GFS returns to zonal flow across the northern tier of the US & brings another strong upper level jet into the area, which would result in a more unsettled pattern for midweek. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1205 AM CDT Wed Jun 14 2017 Current radar & surface observations showed convection moving across central/southern Minnesota. Most of the activity should end at KAXN/KRWF/STC by 7-8z, with the rest of MPX tafs between 8-11z. There will be gusty winds associated with the convection as it moves across eastern Minnesota. However, it should be short-lived with a few gusts of 30-45 kts from the west/west- southwest. After 12z most of the convection will have moved into central Wisconsin. Redevelopment is possible Wednesday afternoon, but timing and areal extent of the activity is low. The best chance of redevelopment will occur in west central Wisconsin after 18z Wednesday. Southeast winds will slowly become south/southwest on Wednesday. KMSP... An area thunderstorms will move across the airport between 6-8z with some scattered showers behind the main line of storms for an hour or two after 8z. Otherwise, VFR conditions will prevail Wednesday morning with a few showers possible. Redevelopment of storms Wednesday afternoon is still possible, but low on confidence. A southeast wind will become more south/southwest Wednesday morning, then more west Wednesday evening. /OUTLOOK FOR KMSP/ Thu...VFR. Wind W 5-10kt. Fri...VFR. Chc MVFR/TSRA. Wind VRB05kt. Sat...VFR. Chc MVFR/TSRA. Wind bcmg W at 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...MPG LONG TERM...ETA AVIATION...JLT
Hazardous weather outlook, Jun 13, 10:28 PM CDT, 2 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1028 PM CDT Tue Jun 13 2017 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 150330- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1028 PM CDT Tue Jun 13 2017 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Rest of Tonight A line of thunderstorms is expected to move northeastward across southern and into eastern Minnesota between 11 pm and 3 am. Although a severe thunderstorm is possible with large hail and damaging winds, most of the storms are expected to weaken through the night. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a Slight Risk of severe thunderstorms Wednesday, mainly along and east of Interstate 35 corridor. Large hail and damaging winds will be possible as scattered thunderstorms develop during the afternoon. Thunderstorm chances return Friday night and Saturday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation is not expected the remainder of the night.
In the hours before
Special weather statement, Jun 13, 11:13 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1113 PM CDT TUE JUN 13 2017
MNZ065>067-074-075-140500-
Brown-McLeod-Sibley-Renville-Nicollet-
1113 PM CDT TUE JUN 13 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SIBLEY...MCLEOD...
BROWN...EASTERN RENVILLE AND NICOLLET COUNTIES...
At 1112 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Bird Island to near Comfrey.
Movement was northeast at 75 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Hutchinson, New Ulm, Glencoe, Sleepy Eye, Winsted, Gaylord,
Arlington, Lester Prairie, Winthrop, Fairfax, Hector and Silver Lake.
This includes the following highways...
U.S. Highway 14 between mile markers 81 and 112.
U.S. Highway 212 between mile markers 84 and 126.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
LAT...LON 4428 9488 4428 9486 4475 9488 4490 9456
4489 9450 4498 9447 4497 9402 4438 9401
4425 9435 4426 9436 4425 9437 4411 9476
4411 9488
TIME...MOT...LOC 0412Z 229DEG 64KT 4472 9483 4417 9483Special weather statement, Jun 13, 11:29 PM CDT, 1 hour 9 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 1129 PM CDT TUE JUN 13 2017 MNZ074>076-082-083-091-092-140515- Le Sueur-Brown-Blue Earth-Watonwan-Martin-Nicollet-Faribault- 1129 PM CDT TUE JUN 13 2017 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN FARIBAULT... WESTERN LE SUEUR...NORTHEASTERN MARTIN...SOUTHEASTERN BROWN...BLUE EARTH...EASTERN WATONWAN AND SOUTHEASTERN NICOLLET COUNTIES... At 1128 PM CDT, radar indicated strong thunderstorms were located along a line extending from New Ulm Airport to near Trimont. Movement was east at 60 mph. Wind gusts of 50 to 55 mph are possible with these storms. Locations impacted include... Mankato, Fairmont, North Mankato, St. Peter, Blue Earth, Lake Crystal, Le Center, Eagle Lake, Madelia, Mapleton, Winnebago and Truman. This includes the following highways... Interstate 90 between mile markers 98 and 131. U.S. Highway 14 between mile markers 112 and 144. U.S. Highway 169 between mile markers 10 and 71. Persons in campgrounds should consider seeking sturdy shelter until these storms pass. LAT...LON 4359 9455 4419 9453 4448 9374 4366 9379 TIME...MOT...LOC 0428Z 254DEG 53KT 4433 9447 4376 9467
Special weather statement, Jun 13, 11:43 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1143 PM CDT TUE JUN 13 2017
MNZ060-062-066>070-075>077-140545-
Le
Sueur-Dakota-Rice-Hennepin-McLeod-Carver-Ramsey-Sibley-Scott-
Nicollet-
1143 PM CDT TUE JUN 13 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN HENNEPIN...
DAKOTA...NORTHERN LE SUEUR...EASTERN SIBLEY...SCOTT...EAST CENTRAL
MCLEOD...NORTHERN RICE...CARVER...NORTHEASTERN NICOLLET AND RAMSEY
COUNTIES...
At 1143 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Winsted to near Courtland. Movement
was east at 55 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Minneapolis, St. Paul, Northfield, Bloomington, Plymouth, Eagan, Eden
Prairie, Burnsville, Lakeville, Minnetonka, Apple Valley and Edina.
This includes the following highways...
Interstate 35 between mile markers 67 and 80.
U.S. Highway 169 between mile markers 72 and 84.
LAT...LON 4438 9401 4496 9404 4498 9390 4498 9377
4500 9376 4506 9329 4504 9328 4504 9323
4507 9323 4513 9301 4472 9301 4443 9306
4442 9374 4448 9374
TIME...MOT...LOC 0443Z 261DEG 47KT 4493 9410 4427 9428Special weather statement, Jun 14, 12:17 AM CDT, 21 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1217 AM CDT WED JUN 14 2017
MNZ053-060>063-140600-
Anoka-Washington-Hennepin-Ramsey-Chisago-
1217 AM CDT WED JUN 14 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
HENNEPIN...SOUTH CENTRAL CHISAGO...ANOKA...NORTHWESTERN WASHINGTON
AND NORTHWESTERN RAMSEY COUNTIES...
At 1217 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Dayton to near Hamel. Movement was
northeast at 50 mph.
Wind gusts up to 50 mph and pea size hail are possible with these
storms.
Locations impacted include...
Brooklyn Park, Plymouth, Maple Grove, Coon Rapids, Blaine, Andover,
Brooklyn Center, Fridley, Shoreview, Ramsey, Champlin and New
Brighton.
This includes the following highways...
Interstate 35 between mile markers 130 and 142.
U.S. Highway 8 in Minnesota between mile markers 0 and 5, and
between mile markers 7 and 12.
U.S. Highway 61 between mile markers 163 and 164.
LAT...LON 4516 9287 4507 9323 4504 9323 4504 9327
4506 9330 4502 9356 4526 9351 4542 9305
4541 9302 4543 9302 4549 9282
TIME...MOT...LOC 0517Z 242DEG 43KT 4518 9350 4503 9353Local storm report, Jun 14, 12:35 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1235 AM CDT WED JUN 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1222 AM TSTM WND GST 2 WSW EDEN PRAIRIE 44.83N 93.47W
06/14/2017 M58 MPH HENNEPIN MN ASOS
MEASURED AT FLYING CLOUD AIRPORT.
&&
LSSpecial weather statement, Jun 14, 12:38 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1238 AM CDT WED JUN 14 2017
MNZ070-077-078-140630-
Dakota-Rice-Goodhue-
1238 AM CDT WED JUN 14 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN DAKOTA...
CENTRAL GOODHUE AND NORTHEASTERN RICE COUNTIES...
At 1238 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Lakeville to near Bridgewater. Movement
was east at 55 mph.
Wind gusts of 50 to 55 mph and pea size hail are possible with these
storms.
Locations impacted include...
Northfield, Red Wing, Lakeville, Apple Valley, Hastings, Rosemount,
Farmington, Cannon Falls, Goodhue, Stanton, Welch and Vasa.
This includes U.S. Highway 61 between mile markers 87 and 104.
LAT...LON 4438 9320 4473 9317 4474 9282 4467 9266
4464 9262 4461 9261 4460 9256 4457 9255
4457 9251 4456 9245 4438 9243
TIME...MOT...LOC 0538Z 254DEG 46KT 4469 9325 4440 9328The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 7:30 PM CDT | Severe Thunderstorm Warning | MPX | Stevens | 33 min |
| Jun 13, 8:12 PM CDT | Special Weather Statement | MPX | Lac qui Parle | 48 min |
| Jun 13, 8:38 PM CDT | Severe Thunderstorm Warning | MPX | Stevens | 37 min |
| Jun 13, 8:49 PM CDT | Severe Thunderstorm Warning | MPX | Douglas, Pope | 41 min |
| Jun 13, 9:58 PM CDT | Special Weather Statement | MPX | Todd | 47 min |
| Jun 13, 10:43 PM CDT | Special Weather Statement | MPX | Brown, Redwood, Renville | 62 min |
| Jun 13, 11:02 PM CDT | Special Weather Statement | MPX | Martin, Watonwan | 58 min |
| Jun 13, 11:13 PM CDT | Special Weather Statement | MPX | Brown, McLeod, Nicollet, Sibley | 47 min |
| Jun 13, 11:29 PM CDT | Special Weather Statement | MPX | Blue Earth, Faribault | 46 min |
| Jun 13, 11:43 PM CDT | Special Weather Statement | MPX | Carver, Dakota, Hennepin, Ramsey, Scott | 62 min |
| Jun 14, 12:00 AM CDT | Severe Thunderstorm Warning | MPX | Carver, Hennepin, Scott | 45 min |
| Jun 14, 12:17 AM CDT | Special Weather Statement | MPX | Anoka | 43 min |
| Jun 14, 12:25 AM CDT | Severe Thunderstorm Warning | MPX | Anoka, Chisago, Dakota, Hennepin, Ramsey, Washington | 50 min |
| Jun 14, 12:43 AM CDT | Severe Thunderstorm Warning | MPX | Dakota, Goodhue, Rice | 47 min |
| Jun 14, 12:54 AM CDT | Special Weather Statement | MPX | Steele | 36 min |
| Jun 14, 1:00 AM CDT | Special Weather Statement | MPX | Pierce, Polk, Saint Croix | 45 min |
| Jun 14, 1:30 AM CDT | Special Weather Statement | MPX | Barron, Dunn | 60 min |
| Jun 14, 1:47 AM CDT | Special Weather Statement | MPX | Pepin | 43 min |
| Jun 14, 10:47 AM CDT | River Flood Warning | MPX | Buffalo, Pepin | 62 hr |
Nearby
Special Weather Statements in Minnesota, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.